Stomach drugs may weaken bones
Dec 27, 2006 - 5:34:15 PM
New York, Dec 27 - Long-term use of certain stomach drugs may weaken the bones and increase the risk of hip fracture, warns a new study that advises doctors to consider the risk when prescribing such drugs.
Researchers at the University of Pennsylvania Medical School studied records from the general practice research database of Britain. All the people involved were aged over 50 and some had been taking proton pump inhibitors -.
PPI's are a group of drugs whose main action is pronounced and long-lasting reduction of gastric acid production.
The research found that people who had been taking the drugs for over a year had a 44 percent greater risk of suffering a hip fracture, reported the online edition of BBC News.
Taking the drugs for even longer seemed to increase the risk further, according to the study that appeared in the Journal of the American Association.
Hip fracture is one of the most significant causes of severe disability in older people - up to one in five people who suffer a fracture following a fall die within 12 months.
All rights reserved by RxPG Medical Solutions Private Limited ( www.rxpgnews.com )